Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 16, NWS Melbourne, FL

April 21, 1994Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 21, 1994, 5:31 PM EDT for Orange County, Florida. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Apr 21, 1994, 5:31 PM EDT (21:31 UTC)
Expired
Apr 21, 1994, 6:15 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 212130
SVRMLB
FLC095-212215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
531 PM EDT THU APR 21 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SOUTHWESTERN ORANGE COUNTY
 
AT 530 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
OVER SOUTHWESTERN ORANGE COUNTY ALONG THE INTERNATIONAL DRIVE/SEA WORLD
AREA. THE STORM SHOWED LITTLE MOTION. HALF INCH SIZE HAIL WAS REPORTED
WITH THIS STORM  AT 515 PM.
 
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING W
IND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 21, 2:30 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT THU APR 21 1994

88D LIGHTING UP LIKE A XMAS TREE ATTM OVER CENTRAL PART OF STATE ATTM.
BEST FORCING OVER FA IS 00Z TONIGHT (EVEN DECENT Q VECTOR FORCING WAS
EVIDENT IN GRIDDED DATA!) ALTHOUGH FORCING AND RELATIVELY COOL TEMPS
ALOFT WILL BE OVER AREA THROUGHOUT FCST PD. AM EXPECTING VERY STRONG
POSSIBLY SVR STORMS OVER CENTRAL PART OF FA LATE AFTERNOON/EVENING AS
EAST COAST C BRZ CAN BE SEEN ON 88D PROPAGATING W. THIS WILL LIKELY
COLLIDE WITH W CST C BREEZE LATE THIS AFTERNOON. ATTM WILL KEEP TRW/RW
GOING UNTIL EARLY MORNING HOURS TONIGHT. GOOD MOISTURE REMAINS OVER
AREA SO WILL KEEP POPS IN 40-50% RANGE DURING DAYLIGHT PDS DURING FCST
PD. WITH WESTERLY FLOW BLVL FLOW WOULD EXPECT E CST TO SEE SOME MORE
STRONG STORM ON SAT.

@1...VOLUSIA
@2...LAKE SEMINOLE ORANGE OSCEOLA
@3...BREVARD INDIAN RIVER
@4...MARTIN ST LUCIE OKEECHOBEE

MCO 68/85/67/85 5534
DAB 66/83/65/81 5535
MLB 68/84/68/82 4535

MLB...NONE.

SJH

In the hours before

Special weather statement, Apr 21, 3:02 PM EDT, 2 hours 29 minutes before
FLZ041-044>047-053-054-058-059-064-501-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT THU APR 21 1994

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA...

AT 3 PM NATIONAL WEATHER SERVICE RADAR IS INDICATING STRONG
THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA. THE STRONGEST
STORM WERE LOCATED FROM LEESBURG TO ZELLWOOD EASTWARD TO OAK HILL.
RESIDENTS IN LEESBURG IN LAKE COUNTY REPORTED NEARLY CONTINUOUS
LIGHTNING WITH THE THUNDERSTORMS. OTHER THUNDERSTORMS EXTENDED FROM
JUST WEST OF MELBOURNE SOUTHWARD TO LAKE OKEECHOBEE.

THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 20 MPH.

IN ADDITION...VERY STRONG THUNDERSTORMS WERE REPORTED ALONG THE
WEST COAST OF FLORIDA. THESE THUNDERSTORMS WERE ALSO MOVING
TOWARDS THE NORTHEAST AND WILL MOVE INTO LAKE COUNTY LATER THIS
AFTERNOON.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

THESE THUNDERSTORMS ARE PRODUCING ALMOST CONTINUOUS LIGHTNING.
REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
THUNDERSTORM. TAKE PRECAUTIONS TO PROTECT YOURSELF EVEN THOUGH THE
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
Special weather statement, Apr 21, 3:05 PM EDT, 2 hours 26 minutes before
FLZ040-212000-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
302 PM EDT THU APR 21 1994

...STRONG THUNDERSTORMS MOVING THROUGH THE WESTERN PART OF MARION
COUNTY...

NUMEROUS THUNDERSTORMS WERE CONTINUING OVER THE FLORIDA PENINSULA.
THESE THUNDERSTORMS WILL HAVE HEAVY RAINFALL..HAIL..AND DANGEROUS
LIGHTNING.

THE STRONGEST THUNDERSTORMS WERE MAINLY BETWEEN GAINESVILLE AND TAMPA
AND WERE MOVING NORTH NORTHEAST 15 MPH. 1/2 INCH HAIL WAS REPORTED 9
MILES NORTH OF BROOKSVILLE.

THE AREA OF THUNDERSTORMS HAD SPREAD TO THE EAST COAST FROM FLAGLER
BEACH TO DAYTONA BEACH AND VERO BEACH.

&
Special weather statement, Apr 21, 3:51 PM EDT, 1 hour 40 minutes before
FLZ041-212055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
352 PM EDT THU APR 21 1994

...VERY STRONG THUNDERSTORM MOVING OVER LAKE GEORGE...

AT 350 PM NATIONAL WEATHER SERVICE WAS INDICATING A VERY STRONG
THUNDERSTORM MOVING OVER LAKE GEORGE. THE THUNDERSTORM IS MOVING
NORTHEAST AT 20 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

THESE THUNDERSTORMS ARE PRODUCING ALMOST CONTINUOUS LIGHTNING.
REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
THUNDERSTORM. TAKE PRECAUTIONS TO PROTECT YOURSELF EVEN THOUGH THE
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.
Special weather statement, Apr 21, 4:08 PM EDT, 1 hour 23 minutes before
FLZ041-044>047-053-054-058-059-064-501-212110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
407 PM EDT THU APR 21 1994

...VERY STRONG THUNDERSTORMS OVER EAST CENTRAL FLORIDA...

AT 400 PM NATIONAL WEATHER SERVICE RADAR WAS INDICATING STRONG
THUNDERSTORMS OVER PARTS OF EAST CENTRAL FLORIDA. THE STRONGEST
THUNDERSTORMS WERE OVER STUART SOUTHWESTWARD TO EASTERN LAKE
OKEECHOBEE. OTHER STRONG THUNDERSTORMS WERE FROM LAKE GEORGE TO
EMERALD TO WILDWOOD. OTHER SHOWERS AND THUNDERSTORMS WERE LOCATED
ALONG THE COAST FROM DAYTONA BEACH SOUTHWARD ALONG THE COAST
TO TITUSVILLE AND FROM LAKE APOPKA TO LAKE MONROE.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

THESE THUNDERSTORMS ARE PRODUCING ALMOST CONTINUOUS LIGHTNING.
REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
THUNDERSTORM. TAKE PRECAUTIONS TO PROTECT YOURSELF EVEN THOUGH THE
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHEPR SITUATION.

HODANISH
Special weather statement, Apr 21, 4:22 PM EDT, 1 hour 9 minutes before
FLZ044-212125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
423 PM EDT THU APR 21 1994

...SEVERE THUNDERSTORM WARNING HAS EXPIRED BUT MORE STRONG STORMS
STILL POSSIBLE LATER THIS AFTERNOON...

THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY HAS BEEN ALLOWED TO
EXPIRE. AT 420 PM NO SEVERE WEATHER WAS OCCURRING IN LAKE COUNTY
HOWEVER STRONG THUNDERSTORMS EXTENDED FROM EASTERN MARION COUNTY TO
NORTHERN SUMTER COUNTY. THE THUNDERSTORMS WERE MOVING NORTHEAST AT
10 MPH AND WILL AFFECT THE NORTHERN PARTS OF LAKE COUNTY DURING THE
NEXT HOUR.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Apr 21, 5:03 PM EDT, 28 minutes before
FLZ041-044>047-053-054-058-059-064-501-212205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
505 PM EDT THU APR 21 1994

...VERY STRONG THUNDERSTORMS OVER EAST CENTRAL FLORIDA...

AT 500 PM NATIONAL WEATHER SERVICE RADAR WAS INDICATING STRONG
THUNDERSTORMS OVER PARTS OF EAST CENTRAL FLORIDA. THE STRONGEST
THUNDERSTORMS WERE 7 MILES WEST-NORTHWEST OF JUPITER ALONG THE
MARTIN/PALM BEACH COUNTY LINE. OTHER STRONG THUNDERSTORMS EXTENDED
FROM LAKE APOPKA TO WINDMERE. OTHER THUNDERSTORMS WERE NOTED FROM
DISNEY TO DOWNTOWN ORLANDO TO OVIEDO TO CAPE CANAVERAL AND FROM
LAKE GEORGE TO DAYTONA BEACH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

THESE THUNDERSTORMS ARE PRODUCING ALMOST CONTINUOUS LIGHTNING.
REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
THUNDERSTORM. TAKE PRECAUTIONS TO PROTECT YOURSELF EVEN THOUGH THE
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
p

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:19 PM EDTSevere Thunderstorm WarningMLBLake56 min
Apr 21, 3:27 PM EDTSevere Thunderstorm WarningMLBMarion63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.